Georgia, 2014

Damaging Wind in Georgia, February 15, 2014

February 15, 2014 · NWS TAE · 1 event in 1 county or zone

An isolated, marginally severe storm moved across Lowndes county during the late night hours, blowing down a couple of trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated, marginally severe storm moved across Lowndes county during the late night hours, blowing down a couple of trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 15, 2:42 AM EST, 23 minutes earlier.

Area forecast discussion, Feb 15, 2:42 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 AM EST Sat Feb 15 2014

.Near Term [Today]...
A potent shortwave is moving across the region this morning, and
helping to force a line of strong showers along the associated cold
front. Wind gusts to 40 knots have been rather common along the line
this morning as it races across the forecast area at 40-50 mph.
Expect this line to continue racing southeast while slowly weakening
as the shortwave begins to lift more to the northeast. Expect all of
the precip to exit the forecast area by mid-morning, with
diminishing northwesterly winds and rapidly clearing skies in its
wake.

Temperatures will be cooler today in the wake of the exiting cold
front. Expect to see highs range from the lower to mid 50s in
southeast Alabama to the lower 60s across much of Florida.

&&

.Short Term [Tonight Through Monday]...
With the upcoming synoptic pattern change which will finally bring
above normal temperatures to the region for much of the upcoming
week, tonight may be the last night in quite some time that many
interior locations drop to near or below the freezing mark. Any
durations below freezing will be short, generally on the order of
1-3 hrs or less where they occur. Otherwise, a ridge of high
pressure at the Sfc, increasingly zonal flow aloft, and plenty of
sunshine should allow high temps to reach the mid to upper 60s
across the region on Sunday with very mild lower to mid 70s for
highs on Monday. Low temps on Sunday night are expected to range
from the mid to upper 30s east to the lower to mid 40s west away
from the immediate coast.

.Long Term [Monday Night Through Friday]...
Zonal flow will become established across the area for much of the
week with surface high pressure shifting eastward. The surface ridge
axis will extend westward along the Gulf Coast bringing a prolonged
period of onshore flow to the region. The result will be a warm week
with minimal rain chances through Thursday. A weak shortwave will
pass north of the area on Tuesday allowing a surface boundary to
stall across Alabama and Georgia. This will bring a slight chance
for light showers to our northern zones. Daytime highs will run some
6-8 degrees above normal with mid 70s common. By Thursday, a long
wave trough will begin to amplify out west allowing heights to rise
across FL. This will allow even warmer temps to commence with upper
70s to around 80 degrees forecast for Thursday and Friday. There is
some disagreement between the GFS and Euro on how close a front will
get to the area on Friday. Still, moisture should increase
sufficiently to justify a return of PoPs to the forecast for Friday
with isolated thunderstorms possible.

&&

.Aviation...
Very gusty winds will accompany a strong cold front this morning.
Expect gusts to around 40 knots with the line of showers. Winds will
be northwesterly and gradually diminish through the day in the wake
of the front. MVFR CIGS early this morning should clear quickly from
west to east.

&&

.Marine...
A very small, but vigorous and fast moving low pressure system and
associated cold front have rapidly increased winds over the coastal
waters early this morning. These winds have already reached strong
Small Craft Advisory levels and a few gusts to Gale force are likely
before all is said and done this morning. However, due to the small
size and rapid movement of this cold front, winds and seas should
begin to diminish rapidly this afternoon, and therefore, there are
no plans to extend the current Small Craft Advisory past 1 PM EST
this afternoon. Just as quickly as they increased, winds and seas
will drop off drastically tonight and Sunday with a period of light
and variable winds expected for the remainder of the weekend which
will linger into the beginning portion of next week.

&&

.Fire Weather...
A dry airmass will slide into the region today in the wake of a cold
front. Expect minimum humidity values in the upper 20s to lower 30s
today, and in the lower to mid 20s on Sunday. ERC values should
remain below 25 with no red flag conditions expected. Strong
northwesterly transport winds today will lead to high dispersions,
especially over the eastern Big Bend, with values reaching the
middle to upper 70s.

&&

.Hydrology...
A River Flood Warning is in effect for the Apalachicola River at
Blountstown. The river is currently at 16.5 feet and will rise to
17.4 feet this evening then recede. A River Flood Warning was also
issued for the Choctawhatchee River at Caryville and Bruce as they
are expected to reach minor flood stage Sunday and Tuesday,
respectively. Rainfall totals for tonight through tomorrow morning
should average a quarter of an inch.

For the latest hydrology information, please monitor:
www.water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   61  30  69  38  74 /  10   0   0   0   0
Panama City   60  39  66  48  70 /  10   0   0   0   0
Dothan        55  32  67  41  71 /  10   0   0   0   0
Albany        56  32  66  38  72 /  10   0   0   0   0
Valdosta      58  32  67  37  75 /  10   0   0   0   0
Cross City    63  33  67  36  74 /  20   0   0   0   0
Apalachicola  60  38  65  45  69 /  10   0   0   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk through this afternoon for Coastal Bay-
     Coastal Gulf.

GA...None.
AL...None.
GM...Small Craft Advisory until 1 PM EST this afternoon for Apalachee
     Bay-Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM-Coastal waters from Apalachicola
     to Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...CAMP
SHORT TERM...GOULD
LONG TERM...WOOL
AVIATION...CAMP
MARINE...GOULD
FIRE WEATHER...CAMP
HYDROLOGY...WESTON

In the hours before

Special weather statement, Feb 15, 12:21 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1221 AM EST SAT FEB 15 2014

ALZ065>069-FLZ009-011-GAZ121>126-142>144-155-156-150615-
COFFEE AL-DALE AL-GENEVA AL-HOUSTON AL-TERRELL GA-RANDOLPH GA-MILLER
GA-LEE GA-BAKER GA-CALHOUN GA-DOUGHERTY GA-EARLY GA-HOLMES FL-JACKSON
FL-DECATUR GA-SEMINOLE GA-HENRY AL-CLAY GA-
1221 AM EST SAT FEB 15 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BAKER...CALHOUN...
CLAY...COFFEE...DALE...DECATUR...DOUGHERTY...EARLY...GENEVA...
HENRY...HOLMES...HOUSTON...JACKSON...LEE...MILLER...RANDOLPH...
SEMINOLE AND TERRELL COUNTIES...

* UNTIL 115 AM EST/1215 AM CST/

AT 1218 AM EST/1118 PM CST/...THE NATIONAL WEATHER SERVICE HAS
DETECTED A LINE OF STRONG SHOWERS EXTENDING FROM 7 MILES WEST OF
EDISON TO 8 MILES EAST OF HEADLAND TO 7 MILES NORTH OF GENEVA...OR
ALONG A LINE EXTENDING FROM BLUFFTON TO BALKUM TO HIGHFALLS...MOVING
SOUTHEAST AT 35 MPH. THIS LINE WILL AFFECT AREAS FROM ALBANY TO
DOTHAN TO MARIANNA THROUGH 115 AM EST/1215 AM CST/.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS LINE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3164 8405 3109 8458 3077 8534 3116 8591
      3143 8530 3181 8467
TIME...MOT...LOC 0520Z 301DEG 32KT 3154 8483 3138 8520
          3112 8582

25-CAMP
Special weather statement, Feb 15, 12:46 AM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1246 AM EST SAT FEB 15 2014

FLZ007>013-108-112-150645-
CALHOUN FL-HOLMES FL-NORTH WALTON FL-JACKSON FL-INLAND BAY FL-SOUTH
WALTON FL-COASTAL BAY FL-CENTRAL WALTON FL-WASHINGTON FL-
1146 PM CST FRI FEB 14 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BAY...CALHOUN...
HOLMES...JACKSON...WALTON AND WASHINGTON COUNTIES...

* UNTIL 1245 AM CST

AT 1142 PM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
STRONG SHOWERS EXTENDING FROM 10 MILES SOUTH OF SLOCOMB TO 11 MILES
WEST OF NICEVILLE...OR ALONG A LINE EXTENDING FROM COBB CROSSROADS
TO 10 MILES WEST OF POSTIL...MOVING EAST AT 50 MPH. THE LINE WILL
MOVE ACROSS AREAS FROM DEFUNIAK SPRINGS TO PANAMA CITY...INCLUDING
INTERSTATE 10.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS LINE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3066 8640 3096 8587 3064 8491 3009 8570
      3015 8578 3027 8600 3038 8640 3040 8640
      3040 8634 3043 8632 3041 8629 3043 8624
      3039 8615 3039 8613 3045 8617 3048 8625
      3045 8639
TIME...MOT...LOC 0544Z 286DEG 50KT 3097 8551 3044 8662

25-CAMP
Special weather statement, Feb 15, 1:33 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
133 AM EST SAT FEB 15 2014

FLZ010>014-016>018-026-027-108-112-114-GAZ145-155>158-150730-
THOMAS GA-MITCHELL GA-GRADY GA-CALHOUN FL-LEON FL-JACKSON FL-DECATUR
GA-INLAND JEFFERSON FL-INLAND BAY FL-SEMINOLE GA-INLAND GULF FL-SOUTH
WALTON FL-COASTAL GULF FL-COASTAL BAY FL-GADSDEN FL-INLAND WAKULLA
FL-WASHINGTON FL-LIBERTY FL-
133 AM EST SAT FEB 15 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BAY...CALHOUN...
DECATUR...GADSDEN...GRADY...GULF...JACKSON...JEFFERSON...LEON...
LIBERTY...MITCHELL...SEMINOLE...THOMAS...WAKULLA...WALTON AND
WASHINGTON COUNTIES...

* UNTIL 230 AM EST/130 AM CST/

AT 130 AM EST/1230 AM CST/...THE NATIONAL WEATHER SERVICE HAS
DETECTED A LINE OF STRONG SHOWERS EXTENDING FROM 8 MILES NORTH OF
WHIGHAM TO 12 MILES SOUTH OF VERNON...OR ALONG A LINE EXTENDING FROM
HARRELLS STILL TO RED HEAD...MOVING SOUTHEAST AT 45 MPH. THIS LINE
WILL MOVE THROUGH AREAS FROM BAINBRIDGE TO TALLAHASSEE TO PANAMA
CITY AND PORT ST. JOE THROUGH 230 AM EST/130 AM CST/.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS LINE.

LAT...LON 3110 8443 3060 8369 2986 8535 2994 8541
      2996 8551 3006 8563 3009 8570 3021 8588
      3031 8611
TIME...MOT...LOC 0631Z 293DEG 40KT 3099 8436 3046 8577

25-CAMP
Local storm report, Feb 15, 2:19 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
219 AM EST SAT FEB 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 AM     MARINE TSTM WIND TYNDALL AFB             30.07N 85.58W
02/15/2014  M48 MPH          BAY                FL   ASOS

            42 KNOT GUST AT TYNDAL AFB...KPAM.

&&

CAMP
Special weather statement, Feb 15, 2:26 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 AM EST SAT FEB 15 2014

FLZ014>019-026>028-112-114-115-118-127-128-GAZ158>160-150830-
THOMAS GA-LOWNDES GA-BROOKS GA-LEON FL-MADISON FL-INLAND TAYLOR
FL-INLAND JEFFERSON FL-INLAND GULF FL-COASTAL TAYLOR FL-COASTAL
JEFFERSON FL-COASTAL GULF FL-COASTAL BAY FL-COASTAL FRANKLIN
FL-INLAND FRANKLIN FL-GADSDEN FL-INLAND WAKULLA FL-LIBERTY FL-COASTAL
WAKULLA FL-
226 AM EST SAT FEB 15 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BAY...BROOKS...
FRANKLIN...GADSDEN...GULF...JEFFERSON...LEON...LIBERTY...LOWNDES...
MADISON...TAYLOR...THOMAS AND WAKULLA COUNTIES...

* UNTIL 330 AM EST/230 AM CST/

AT 224 AM EST/124 AM CST/...THE NATIONAL WEATHER SERVICE HAS DETECTED
A LINE OF STRONG SHOWERS EXTENDING FROM 6 MILES SOUTH OF HAHIRA TO 5
MILES NORTHWEST OF MEXICO BEACH...OR ALONG A LINE EXTENDING FROM
I-75 AT EXIT 22 TO ALLANTON...MOVING SOUTHEAST AT 40 MPH. THESE
SHOWERS WILL AFFECT AREAS FROM VALDOSTA TO TALLAHASSEE TO
APALACHICOLA THROUGH 330 AM EST.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS LINE OF SHOWERS.

LAT...LON 3062 8326 3036 8319 3002 8391 3007 8426
      2989 8434 2978 8489 2977 8469 2968 8538
      2970 8533 3001 8556 3101 8342 3085 8305
TIME...MOT...LOC 0725Z 298DEG 37KT 3090 8339 3000 8547

25-CAMP
Local storm report, Feb 15, 2:33 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 AM EST SAT FEB 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     MARINE TSTM WIND 1 E TYNDALL AFB         30.07N 85.56W
02/15/2014  M39 MPH          BAY                FL   ASOS

            34 KNOTS AT KTDR...TYNDALL DRONE RUNWAY.

&&

CAMP

The radar

The Moody AFB radar (KVAX), 32 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
February 15, 3:05 AM EST
Where
Lowndes County, 2.4 mi S of I-75 at Exit 11
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.715, -83.271

Two trees were blown down along with power lines at Bent Tree Drive and White Water Road near Clyattville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495605.